Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 96, NWS Wilmington, NC

June 4, 1998Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 4, 1998, 6:01 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1998, 6:01 PM EDT (22:01 UTC)
Expired
Jun 4, 1998, 6:50 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Columbus County, NC

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:30 PM EDTThunderstorm Wind 70Lake Waccamaw, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 042201 RRA
SVRILM
NCC017-047-042250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NORTHERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 650 PM EDT

* AT 559 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 22 MILES SOUTHEAST OF
  LUMBERTON OR 11 MILES WEST OF COUNCIL MOVING EAST AT 30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        COUNCIL                 BY 605 PM EDT
        LAKE WACCAMAW           BY 605 PM EDT
        BOLTON                  BY 615 PM EDT
        KELLY                   BY 615 PM EDT




DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.


SQI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:05 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 4, 3:05 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
305 PM EDT THU JUN 4 1998

RDU:  40-50 POPS THROUGH FRI NIGHT.  THINK SAT WILL BE DRY.  FAN
TEMPS LOOK ON TARGET.

CWF: WILL BUY INTO MODEL SOLN OF BRINGING FRONT INTO CNTRL SECTIONS
(VCNTY HAT) AS ALL 3 MODELS INDICTATE SEVERAL WAVES FORMING ALONG
THE BNDRY WHICH WOULD TEND TO CAUSE IT TO MEANDER N AND S.  WILL TURN
WINDS SRN WATERS TO SW WITH SPEEDS CONSISTENT WITH ILM AND KEEP
WINDS UP N MORE IN AN ESTRLY DIR.  FRONT SHOULD MOVE S OF THE REGION
ERLY SAT AND SHIFT WINDS TO NE ENTIRE REGION.  60 HR AVN AND MRP
GUID SAYS SCA CONDITIONS LATE FRI INTO SAT...BUT I PREFER A MORE
CAUTIOUS APPROACH LIKE RDU AND WILL KEEP OUT UNTIL MODELS RUN WITH
MORE DATA.

DISC: MORE OF THE SAME ON TAP AS FAST ZONAL FLOW...STNRY FRONT TO
THE S AND ABUNDANT MOISTURE CONTINUE THE THREAT FOR SHOWERS AND
TSTMS ACROSS THE REGION INTO FRI NIGHT.  CONFIDENCE IN MODELS LOW
CONSIDERING LACK OF DATA INGEST THIS AM AND THE FACT THAT THEY HAVE
NOT HANDLED THE TIMING OF THIS COMPLICATED WX PATTERN WELL.
SUBSIDENCE IN WAKE OF DEPARTED VORT HAS ALLOWED SKIES TO CLR AND
ATMOS TO DESTABILIZE JUST IN TIME FOR CONVECTION RACING OUT OF TN TO
ARRIVE LTR THIS EVENING.  PERIODS OF TSTMS AND SHOWERS WILL CONTINUE
FRI AND FRI NIGHT AS WAVE OF LOW PRES TRAVELS ALONG THE FRONT. THERE
WILL BE PLENTY OF DRY WX AS WELL SO PREFER HIGH CHC POPS.  NOT TOO
KEEN ON PCPN FOR FRI BUT CAN NEVER RULE OUT TfHIS TIME OF YR SO 20
POP FINE WITH ME.

LOOKS LIKE FWC TEMPS HAVE A BETTER HANDLE THAN FWC.

.MHX...NONE.

ELARDO

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.